Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 8, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2010, 2:58 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2010, 2:58 PM MST (21:58 UTC)
- Expired
- Jul 16, 2010, 3:45 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 172 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 2483 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS55 KTWC 162158
SVRTWC
AZC019-162245-
/O.NEW.KTWC.SV.W.0008.100716T2158Z-100716T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST FRI JUL 16 2010
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 345 PM MST/445 PM MDT/
* AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SANTA CRUZ...OR 30 MILES
WEST OF SELLS...AND MOVING WEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIA
OIK...GU VO AND ALI CHUK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.
&&
LAT...LON 3177 11246 3181 11260 3208 11268 3208 11236
3189 11220 3176 11244
TIME...MOT...LOC 2158Z 083DEG 7KT 3196 11240
$$
CS2 follow-up statements
158
WWUS55 KTWC 162216
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
316 PM MST FRI JUL 16 2010
AZC019-162245-
/O.CON.KTWC.SV.W.0008.000000T0000Z-100716T2245Z/
PIMA AZ-
316 PM MST FRI JUL 16 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM
MST/445 PM MDT/ FOR CENTRAL PIMA COUNTY...
AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. ONE STORM WAS BETWEEN SANTA CRUZ AND PIA
OIK WITH THE SECOND STORM WAS NEAR GU VO. THESE STORMS WERE MOVING
SOUTHWEST AT 10 MPH.
LAT...LON 3177 11246 3181 11260 3208 11268 3208 11236
3189 11220 3176 11244
TIME...MOT...LOC 2214Z 057DEG 9KT 3191 11244
$$852
WWUS55 KTWC 162245
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST FRI JUL 16 2010
AZC019-162253-
/O.EXP.KTWC.SV.W.0008.000000T0000Z-100716T2245Z/
PIMA AZ-
345 PM MST FRI JUL 16 2010
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY WILL
EXPIRE AT 345 PM MST...
STRONG THUNDERSTORMS WILL CONTINUE SOUTH OF SANTA CRUZ IN THE TOHONO
O'ODHAM NATION THROUGH 4 PM. THUS THE WARNING WAS ALLOWED TO EXPIRE
AT 345 PM MST.
LAT...LON 3177 11246 3181 11260 3208 11268 3208 11236
3189 11220 3176 11244
TIME...MOT...LOC 2243Z 057DEG 9KT 3187 11251
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM MST, 28 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM MST, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST FRI JUL 16 2010 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF SOUTHERN ARIZONA OVER THE NEXT SEVERAL DAYS. THIS WILL RESULT IN FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. BOTH DAYTIME AND NIGHTTIME TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL AS WELL. && .DISCUSSION...CLOUDS HAVE WON OUT SO FAR TODAY...ALTHOUGH SHOULD SEE PLENTY OF SUN FROM 3 PM TO SUNSET...BUT MAYBE TOO LITTLE TOO LATE. THE EXCEPTION HAS BEEN OVER WESTERN PIMA COUNTY WHERE AMPLE HEATING ALONG THE LEADING EDGE OF THE CLOUD BAND HAS FORMED STRONG THUNDERSTORMS...WITH THE MAIN THREAT HEADING INTO THE EVENING BEING FLASH FLOODING. STRONG FLOW AND SHEAR ENVIRONMENT CLEARLY INDICATED BY VISIBLE IMAGERY OVER SOUTHERN NEW MEXICO AND NORTHERN CHIHUAHUA WILL TRANSITION INTO SOUTHERN ARIZONA AFTER 5 PM THIS EVENING AND COULD STILL ORGANIZE A FEW STORMS. THE BETTER CHANCE WILL BE ALREADY ORGANIZED CONVECTION FROM NEW MEXICO MOVING INTO THE AREA. HAVE LOWERED POPS A BIT THIS EVENING...GENERALLY IN THE 40-60 PCT RANGE. FLOW AND SHEAR REMAINS FAVORABLE ON SATURDAY...BUT ANOTHER NEW MEXICO MCS IS LIKELY THIS EVENING AND COULD ONCE AGAIN DELIVER SUPPRESSING DEBRIS CLOUDINESS SATURDAY MORNING. && .AVIATION... SCT/BKN CLOUDS 12-15K FT AGL. ISOLD TSRA/SHRA THROUGH 00Z. SCT TSRA/SHRA DEVELOPING AROUND 00Z AND CONTINUING INTO TONIGHT. CLOUD DECKS MAINLY 10-12K FT AGL THRU THE PERIOD. SURFACE WIND GENERALLY LESS THAN 10 KTS...ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED SHOWERS AND THUNDERSTORMS FROM TUCSON EASTWARD AND SOUTHWARD INTO EARLY NEXT WEEK...WITH JUST ISOLATED SHOWERS AND THUNDERSTORMS WEST OF TUCSON. BULK OF ACTIVITY IS EXPECTED TO OCCUR DURING THE AFTERNOON AND EVENING HOURS. EVEN THOUGH FIRE WEATHER CONCERNS ARE MINIMAL DUE TO THE INCREASE IN RELATIVE HUMIDITIES...WINDS WILL BE GUSTY AND ERRATIC NEAR THUNDERSTORMS. ABOVE NORMAL DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK. && .PREV DISCUSSION...DEBRIS CLOUDINESS FROM LAST EVENINGS NEW MEXICO MCS REMAINING QUITE THICK OVER MOST OF THE AREA THIS MORNING. THIS IS HOLDING TEMPS BACK SOME THIS MORNING DESPITE ANOTHER VERY WARM OVERNIGHT(THE TUS OVERNIGHT LOW WAS 85 DEGS). MONSOON HIGH CENTER HAS CONSOLIDATED INTO A MORE DOMINANT CENTER OVER THE FOUR CORNERS. UPPER LEVEL DISTURBANCE IS ROTATING UNDER THE HIGH JUST SOUTH OF THE TEXAS BIG BEND. THE CORE OF THIS DISTURBANCE WILL PASS OVER SOUTHERN CHIHUAHUA THIS AFTERNOON...BUT WITH A TAIL OF ENERGY EXTENDING NORTH INTO SOUTHERN NEW MEXICO. TODAY AND TONIGHT...THIS MORNINGS TUS SOUNDING SHOWS GOOD COOLING AROUND 500 MB...WITH THE TEMP NOW DOWN TO -7 DEG C. WE HAVE ALSO SEEN SOME WARMING IN THE 600-700 MB LAYER. SOUNDING WOULD SUGGEST A HIGH TODAY OF 103...OFFICIAL FORECAST SHOOTS FOR 104. EXTENSIVE CLOUD COVER MAY KEEP US BELOW THESE LEVELS AND MAY NEED TO SHAVE A FEW DEGREES OFF MAX HIGH. 12Z BUF NAM SOUNDING FOR THIS AFTERNOON IS LACKING A BIT IN INSTABILITY WITH CAPE OF ONLY 100 J/KG(NAM SUGGESTS 500 MB TEMPS WARM TO -4 C)...MY MODIFIED TUS SOUNDING WITH A HIGH OF 102 DEGS AND DEWPOINT OF 52 DEG IS A LITTLE MORE OPTIMISTIC YIELDING AROUND 400 J/KG. THE MAIN DETERRENT FOR AFTERNOON CONVECTION WILL BE EXTENSIVE CLOUD COVER LIMITING HEATING AND AN INVERSION BETWEEN 450-400 MB AND THESE ARE TIED TOGETHER SINCE STRONGER HEATING WILL OVERCOME THIS INVERSION. WIND PROFILE ALREADY SHOWING BETTER FLOW WITH NE 15-20 KTS BETWEEN 500-400 MB. THIS FLOW WILL INCREASE THIS AFTERNOON AND EVENING AS DISTURBANCE APPROACHES. THE BEST FLOW WILL BE SEEN BETWEEN 5PM-2AM WITH 20-35 KTS OF FLOW BETWEEN 600-500 MB. TODAYS ACTIVITY IS TIED VERY MUCH TO HOW MUCH CURRENT CLOUD COVER BREAKS AND THINS...WE WILL NEED TO WARM INTO THE 100-104 DEG RANGE TO REALLY GET ACTIVITY GOING. AS OF THIS WRITING IT IS STILL UNCLEAR HOW THE CLOUD COVER WILL EVOLVE. THERE IS CLEARING IN SOUTHERN COCHISE COUNTY AND SOUTHERN NEW MEXICO...BUT LOTS OF CLOUDINESS OVER THE SOUTHERN RIM. STORM MOTIONS WILL BE EAST TO WEST LESS 10-15 MPH. CURRENT POPS REFLECT ELEVATED MONSOON LEVEL WILL NOT ADJUST GIVEN EXISTING UNCERTAINTY. SATURDAY...A FAVORABLE FLOW PATTERN CONTINUES ON SATURDAY WITH EASTERLY 20-30 KTS BETWEEN 700-400 MB. AGAIN LEFT OVER DEBRIS CLOUDINESS WILL PLAY A BIG ROLE IN ACTIVITY...BUT WITH GOOD INSTABILITY AND FLOW WOULD EXPECT AN ACTIVE DAY WITH ENOUGH SURFACE HEATING. WILL CONTINUE TO SHOW UPTURN IN POPS(40-60 PCT). && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. SHOEMAKER WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 12:49 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1249 PM MST FRI JUL 16 2010 AZZ019-029>035-172000- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1249 PM MST FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A VERY MOIST ATMOSPHERE IS IN PLACE TODAY...COMBINED WITH AFTERNOON HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING. THE BEST ACTIVITY WILL BE OVER COCHISE...SANTA CRUZ...GREENLEE AND WESTERN PIMA CONUTIES...THESE AREAS WILL HAVE THE BEST SURFACE HEATING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FAVORABLE FLOW PATTERN WILL CONTINUE THROUGH SUNDAY...WITH ELEVATED MONSOON SEASON THUNDERSTORM CHANCES...SOME OF THESE STORMS WILL BE STRONG. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 16, 12:59 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1259 PM MST FRI JUL 16 2010
AZZ031-032-162045-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
1259 PM MST FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 145 PM
MST...
AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES NORTHWEST OF SANTA ROSA...OR NEAR
VENTANA AND HICKIWAN...MOVING SOUTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...HICKIWAN.
LAT...LON 3253 11247 3252 11229 3245 11223 3220 11255
3240 11273
TIME...MOT...LOC 1959Z 053DEG 12KT 3247 11238
CSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:44 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 15, 6:02 PM MST | Severe Thunderstorm Warning | TWC | Pima | 21 min |
| Jul 15, 6:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Jul 15, 6:16 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
| Jul 15, 6:20 PM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Jul 15, 6:51 PM MST | Special Weather Statement | TWC | Graham | 39 min |
| Jul 15, 8:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 16, 12:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 16, 1:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.